From Maryland, USA:
My daughter was diagnosed with ADHD three years ago and was taking Concerta. In November, she was diagnosed with type 1 diabetes. We found out due to a DKA hospital stay. While we are "getting to know" diabetes, we are not giving her any medications outside of insulin. Her grades have slipped a bit and her teachers and friends are letting us know that she is very active and unable to pay attention. My husband and I do not want to resume the ADHD medication. She really does not eat while taking it. We went in search of supplements. We found some Omega 3 information and also a product called Attentive Child. Are such supplements okay for children with diabetes? If so, what kinds are best? Do you know anything about Omega 3 or the Attentive Child? What are other families doing to help their children with ADHD and type 1 diabetes?
I'm afraid that I cannot offer any sound advice or voice of experience regarding "supplements" and ADHD. You don't really describe the nature of the supplements. Omega-3 fatty acids are not harmful if taken as directed, as they are good for cholesterol metabolism. I have no idea what roles, if any, they play in treating ADHD.
Now, let me talk about the stimulants your child was prescribed. In the "typical" ADD and ADHD child, there is poor impulse control, thus the child does not seem to stay on task. Consequently, there is poor attention span and commonly school work falters. If there is AD-H-D, there may be the appearance of being "hyper." Assuming that the diagnosis of ADD/ADHD is correct in your child, she was probably prescribed a stimulant medication. I know that sounds counter-intuitive, but what appears to occur is that the stimulant medication activates that part of the brain that allows the child to stay on task and avoid impulsivity. And, if you look at it that way, then the ADHD stimulant medications are simply "supplements" to what her body is needing. I also am assuming that your daughter's behavior improved when she was on the stimulant medication. I will not argue that stimulants have a litany of possible side effects, including appetite suppression. You did not describe the insulin regimen that your daughter was prescribed: if she were prescribed a "basal-bolus" insulin plan (whereby she takes a injection of a very long acting insulin such as Lantus or Levemir PLUS very rapid acting insulins with meals such as NovoLog, Humalog, or Apidra and then takes the dose depending on her "carbohydrate counting"), then there would be no reason to think that she wouldn't do well with stimulant medications: if her appetite went down, she would be able to adjust her insulin doses. Certainly your own diabetes team could guide you with that. If she is on a different plan (e.g., NPH and Humalog or Regular), it might not be as easy to adjust the insulin doses for appetite suppression.
Finally, there are other medications prescribed for ADD/ADHD that are not stimulants and do not affect appetite. These include, but are not limited to, medications such as clonidine, Tenex, and imipramine. Furthermore, even some of the newer stimulant medications may have less appetite suppressing effects and include Focalin, Strattera, and others. Whether any of these options are possible for your daughter is up for discussion with the physician treating her ADD/ADHD. I will add that in my experience, general pediatricians who treat ADD/ADHD typically are very comfortable in using only one or two of these medications, and they usually include the stimulants. A pediatric psychiatrist or developmental pediatrician who specifically focuses on ADD/ADHD may be more likely to prescribe non-stimulants.
I hope this helps. Talk with your diabetes team and general pediatrician. And, certainly, please do not start or stop prescribed medications without input from the physician who prescribed them.
Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.